Tips on How to Screen Prescriptions for Accuracy and Completeness

Adverse Drug Events (ADES) are by definition injuries resulting from either medication errors, allergic reactions, overdoses or adverse drug reactions. According to the United States Centers for Disease Control and Prevention (CDC), medication errors harm an estimated 1.5 million people annually at an estimated cost of $3.5 billion. In addition, each year Adverse Drug Events lead to 3.5 million physician office visits and 1.3 million Emergency Room Department visits.

Through proper vigilance and attention to detail, Pharmacy Technicians can employ numerous effective strategies to detect and thus prevent costly and dangerous medication errors and help decrease the overall ADE rate. Read on to learn about useful tips for Pharmacy Technicians to help screen prescriptions for accuracy and completeness including error detection at: Prescription Drop-Off, Order Entry, Prescription Filling and Point of Sale.

Search Pharmacy Technician Programs

Get information on Pharmacy Technician programs by entering your zip code and request enrollment information.

Sponsored Ad

Error Detection at Prescription Drop-Off

Many medication errors at Community Pharmacies occur when prescriptions are first dropped off. These errors can be due to incorrect patient information in the patient’s health profile such as the patient’s existing and new drug allergies and pre-existing health conditions.

Tip #1 – Use a Checklist of Essential Patient identifying For Every Patient for Every Prescription

When receiving every prescription, be sure to first obtain the patient’s full name, address and date of birth. If applicable by pharmacy protocol, write the patient’s date of birth on the hard copy of the patient’s prescription. This can provide another immediate patient identifier for the pharmacist during the verification process.

Tip #2 – Update Patient Allergy and Medical Condition Information at Each Patient Encounter

Updating new patient information such as pregnancy status, allergies to new medications, development of new medical conditions and new medications being taken is critical to insuring an accurately prepared and safe prescription. This information should be related for consideration to the verifying pharmacist when questions arise to help the pharmacist determine if the prescription has been written for the appropriate dosage and for the correct medication and if there are any contraindications to a new medication.

Error Detection During Order Entry

Tip #3

Make sure you review the list of both approved and unapproved prescription abbreviations. If you notice a questionable abbreviation used on a prescription, immediately bring it to the attention of the approving Pharmacist.

Tip #4

Be careful when reading and typing in prescription information to pay close attention to zeros, decimal points and faulty units. Be sure to check and double check that all prescriptions are entered correctly.

Tip #5

If there is illegible or confusing handwriting on a prescription, do not attempt to guess what the prescriber meant to indicate but be sure to show this to the pharmacist so that it can be clarified with the prescribing health care provider.

Please review this case study which demonstrates the harmful effects of an erroneous prescription given due to illegible hand writing.

Case Study of an Erroneous Prescription due to Illegible Handwriting

To summarize this case : A 73- year- old male patient with a long-standing heart arrhythmia was seen by his doctor in an ambulatory clinic for a routine follow-up examination. At the end of the visit, the patient was given a prescription for “Rythmol” (propafenone) 150 mg which was his usual anti-arrhythmic medication.

The patient took the prescription to the clinic pharmacy to be filled.

Shortly after he began taking his medication, the patient began feeling “very, very bad” with nausea, sweating and an irregular heartbeat.

After 2 weeks of these symptoms, the patient called his doctor and scheduled a follow-up appointment.

He brought his bottle of medication with him to the appointment and showed the pills to the doctor.

After a discussion with the dispensing Pharmacist, the patient’s physician discovered that due to a handwriting error, the pills the patient had been given were actually not Rythmol (propafenone) 150 mg as prescribed but were actually Synthroid 150 mg.

Since the normal initial dose of Synthroid for a patient over 50 years old with cardiovascular disease should have been 12.5 to 25 micrograms per day, the dose of Synthroid of 150 mg actually given was equivalent to a dose of 150,000 micrograms.

It was thus determined that the patient’s symptoms were secondary to the abrupt discontinuation of his Rythmol anti-arrhythmic and a very high and almost lethal initial dose of Synthroid which increases heart rate as one of its side effects.

Thankfully, the patient’s symptoms eventually subsided after Synthroid was discontinued and Rythmol was reinstituted.

This case indicates the importance of checking and double-checking prescriptions which are confusing or illegible and understanding the relation of micrograms to milligrams.

Tip #6

Stay up to date on new medications. The names of newer medications are often similar to the names of older medications and this can often lead to confusion and selection of the wrong drug.

Tip #7

Be aware of your computer system’s alert system for high-risk medications which can be easily confused and be sure to relay any alerts that occur during order entry to the supervising pharmacist.

Tip #8

Study the Institute for Safe Medication Practice (ISMP) list of commonly confused drug names to avoid confusion when entering drug names that are similar.

Error Detection During the Prescription Filling Process

Tip #9

Pay close attention when selecting a stock bottle from the pharmacy shelf as many medications have labels and names that look and sound alike. Use barcode scanners and National Drug Code verification to try to reduce the possibility of selecting the wrong medication. Try to store look a like stock bottles away from each other as allowed by pharmacy protocol.

Error Detection at the Point of Sale

Errors at the point of sale can occur if a patient is given a prescription that is for another patient.

Tip #10

Use a second identifier such as address or date of birth and check that this is consistent with the information on the bottle and prescription receipt. As a final check, review the medication with the patient or person picking up the prescription at the point of sale.

Conclusion

Consistency is the key to avoiding medication errors. Each and every time a prescription is filled, the same checklist of required information should be completed. At prescription drop-off, the patient’s name, date of birth and allergies to medications should all be confirmed along with any new medical conditions and medications.

Great care should be taken to ensure that the correct patient is being prescribed the proper drug at the correct dose with the proper timing and with the appropriate route. When the order is entered, any confusing drug names or dosages should be clarified and any drug alerts responded to.

Filling errors can be avoided by carefully examining the labels on stock bottles and confirming that they contain the correct medication with using a bar code scanners and/or National Drug Code verification.

As a final check at the point of sale, a second patient identifier should be used along with a review of the medication with the patient or caretaker who is picking up the prescription.

Search Pharmacy Technician Programs

Get information on Pharmacy Technician programs by entering your zip code and request enrollment information.

Sponsored Ad

Leave a Comment